L de Jong, D.G. Knapen, T.H. Oude Munnink, M.J. Henstra, T.F. Veneman
Woensdag 20 april 2016
15:20 - 15:30u in Auditorium 1
Parallel sessie: Parallelsessie 1: Case reports/research
Introduction: Serum concentrations of acetaminophen are measured to predict the risk of hepatotoxicity in cases of acetaminophen overdose and to identify acetaminophen use in patients with acute liver injury without a known cause. The acetaminophen concentration determines if treatment with N-acetyl cysteine, the antidote for acetaminophen poisoning, is warranted.
Description: A 49-year-old woman was admitted to our hospital with a hepatic encephalopathy and a total serum bilirubin concentration of 442 µmol/l. The acetaminophen concentration of 11.5 mg/l was measured with an enzymatic-colorimetric assay, thus treatment with N-acetyl cysteine was started. Interestingly, the acetaminophen concentration remained unchanged (11.5-12.3 mg/l) during a period of 4 consecutive days. In contrast, the acetaminophen concentration measured by HPLC (High-Performance Liquid Chromatography), a chromatographic technique, remained undetectable.
Discussion: In the presented case, elevated bilirubin was the most likely candidate to interfere with acetaminophen assay causing false positive results. Bilirubin has intense absorbance in the ultraviolet and visible regions of the electromagnetic spectrum and for that reason it causes interference in an enzymatic-colorimetric assay.
Conclusion: False positive acetaminophen laboratory test results may be found in icteric serum, when enzymatic-colorimetric assays are used for determination of an acetaminophen concentration. Questionable acetaminophen results in icteric serum should be confirmed by a non-enzymatic method, by means of ultrafiltration of the serum, or by dilution studies.